Opuscula Math. 44, no. 4 (2024), 445-470
https://doi.org/10.7494/OpMath.2024.44.4.445

 
Opuscula Mathematica

Study of fractional semipositone problems on RN

Nirjan Biswas

Abstract. Let \(s\in (0,1)\) and \(N\gt 2s\). In this paper, we consider the following class of nonlocal semipositone problems: \[(-\Delta)^s u= g(x)f_a(u)\text{ in }\mathbb{R}^N,\quad u \gt 0\text{ in }\mathbb{R}^N,\] where the weight \(g \in L^1(\mathbb{R}^N) \cap L^{\infty}(\mathbb{R}^N)\) is positive, \(a\gt 0\) is a parameter, and \(f_a \in \mathcal{C}(\mathbb{R})\) is strictly negative on \((-\infty,0]\). For \(f_a\) having subcritical growth and weaker Ambrosetti-Rabinowitz type nonlinearity, we prove that the above problem admits a mountain pass solution \(u_a\), provided \(a\) is near zero. To obtain the positivity of \(u_a\), we establish a Brezis-Kato type uniform estimate of \((u_a)\) in \(L^r(\mathbb{R}^N)\) for every \(r \in [\frac{2N}{N-2s}, \infty]\).

Keywords: semipositone problems, fractional operator, uniform regularity estimates, positive solutions.

Mathematics Subject Classification: 35R11, 35J50, 35B65, 35B09.

Full text (pdf)

  1. C.O. Alves, A.R.F. de Holanda, J.A. dos Santos, Existence of positive solutions for a class of semipositone problem in whole \(\mathbb{R}^N\), Proc. Roy. Soc. Edinburgh Sect. A 150 (2020), no. 5, 2349-2367. https://doi.org/10.1017/prm.2019.20
  2. A. Ambrosetti, P.H. Rabinowitz, Dual variational methods in critical point theory and applications, J. Functional Analysis 14 (1973), 349-381. https://doi.org/10.1016/0022-1236(73)90051-7
  3. G. Barbi, D. Capacci, A. Chierici, L. Chirco, V. Giovacchini, S. Manservisi, A numerical approach to the fractional Laplacian operator with applications to quasi-geostrophic flows, J. Phys.: Conf. Ser. 2177 (2022), 012013. https://doi.org/10.1088/1742-6596/2177/1/012013
  4. N. Biswas, U. Das, A. Sarkar, On the fourth order semipositone problem in \(\mathbb{R}^N\), Discrete Contin. Dyn. Syst. 43 (2023), no. 1, 411-434. https://doi.org/10.3934/dcds.2022154
  5. L. Brasco, E. Lindgren, E. Parini, The fractional Cheeger problem, Interfaces Free Bound. 16 (2014), no. 3, 419-458. https://doi.org/10.4171/IFB/325
  6. H. Brézis, T. Kato, Remarks on the Schrödinger operator with singular complex potentials, J. Math. Pures Appl. 58 (1979), 137-151. https://doi.org/10.1007/BF01222016
  7. K.J. Brown, R. Shivaji, Simple proofs of some results in perturbed bifurcation theory, Proc. Roy. Soc. Edinburgh Sect. A 93 (1982), no. 1-2, 71-82. https://doi.org/10.1017/S030821050003167X
  8. C. Bucur, E. Valdinoci, Nonlocal Diffusion and Applications, Lecture Notes of the Unione Matematica Italiana, vol. 20, Springer, Cham, Bologna, 2016. https://doi.org/10.1007/978-3-319-28739-3
  9. A. Castro, D.G. de Figueredo, E. Lopera, Existence of positive solutions for a semipositone \(p\)-Laplacian problem, Proc. Roy. Soc. Edinburgh Sect. A 146 (2016), no. 3, 475-482. https://doi.org/10.1017/S0308210515000657
  10. A. Castro, M. Hassanpour, R. Shivaji, Uniqueness of non-negative solutions for a semipositone problem with concave nonlinearity, Comm. Partial Differential Equations 20 (1995), no. 11-12, 1927-1936. https://doi.org/10.1080/03605309508821157
  11. A. Castro, R. Shivaji, Nonnegative solutions for a class of nonpositone problems, Proc. Roy. Soc. Edinburgh Sect. A 108 (1988), no. 3-4, 291-302. https://doi.org/10.1017/S0308210500014670
  12. A. Castro, R. Shivaji, Nonnegative solutions for a class of radially symmetric nonpositone problems, Proc. Amer. Math. Soc. 106 (1989), no. 3, 735-740. https://doi.org/10.2307/2047429
  13. G. Cerami, An existence criterion for the critical points on unbounded manifolds, Istit. Lombardo Accad. Sci. Lett. Rend. A 112 (1978), 332-336.
  14. M. Chhetri, P. Drábek, R. Shivaji, Existence of positive solutions for a class of \(p\)-Laplacian superlinear semipositone problems, Proc. Roy. Soc. Edinburgh Sect. A 145 (2015), no. 5, 925-936. https://doi.org/10.1017/S0308210515000220
  15. P. Constantin, M. Ignatova, Remarks on the fractional Laplacian with Dirichlet boundary conditions and applications, Int. Math. Res. Not. IMRN 2017 (2017), no. 6, 1653-1673. https://doi.org/10.1093/imrn/rnw098
  16. D.G. Costa, H.R. Quoirin, H. Tehrani, A variational approach to superlinear semipositone elliptic problems, Proc. Amer. Math. Soc. 145 (2017), 2661-2675. https://doi.org/10.1090/proc/13426
  17. E.N. Dancer, Z. Zhang, Critical point, anti-maximum principle and semipositone \(p\)-Laplacian problems, Discrete Contin. Dyn. Syst. 2005 (2005), 209-215.
  18. R. Dhanya, S. Tiwari, A multiparameter fractional Laplace problem with semipositone nonlinearity, Commun. Pure Appl. Anal. 20 (2012), no. 12, 4043-4061. https://doi.org/10.3934/cpaa.2021143
  19. S. Dipierro, E. Valdinoci, A density property for fractional weighted Sobolev spaces, Atti Accad. Naz. Lincei Rend. Lincei Mat. Appl. 26 (2015), no. 4, 397-422. https://doi.org/10.4171/RLM/712
  20. S. Dipierro, M. Medina, E. Valdinoci, Fractional Elliptic Problems with Critical Growth in the Whole of \(\mathbb{R}^n\), vol. 15, Appunti. Scuola Normale Superiore di Pisa (Nuova Serie), Edizioni della Normale, Pisa, 2017. https://doi.org/10.1007/978-88-7642-601-8
  21. P. Gatto, J.S. Hesthaven, Numerical approximation of the fractional Laplacian via \(hp\)-finite elements, with an application to image denoising, J. Sci. Comput. 65 (2015), 249-270. https://doi.org/10.1007/s10915-014-9959-1
  22. A. Iannizzotto, S. Mosconi, M. Squassina, \(H^s\) versus \(C^0\)-weighted minimizers, NoDEA Nonlinear Differential Equations Appl. 22 (2015), 477-497. https://doi.org/10.1007/s00030-014-0292-z
  23. E. Lopera, C. López, R. Vidal, Existence of positive solutions for a parameter fractional \(p\)-Laplacian problem with semipositone nonlinearity, arXiv:2211.02790, (2022). https://doi.org/10.48550/arXiv.2211.02790
  24. S. Nowak, Higher Hölder regularity for nonlocal equations with irregular kernel, Calc. Var. Partial Differential Equations 60 (2021), Article no. 24. https://doi.org/10.1007/s00526-020-01915-1
  25. S. Oruganti, J. Shi, R. Shivaji, Diffusive logistic equation with constant yield harvesting. I: Steady states, Trans. Amer. Math. Soc. 354 (2002), 3601-3619. https://doi.org/10.1090/S0002-9947-02-03005-2
  26. E.E. Salpeter, H.A. Bethe, A relativistic equation for bound-state problems, Phys. Rev. 84 (1951), 1232-1242.
  27. M. Schechter, A variation of the mountain pass lemma and applications, J. London Math. Soc. (2) 44 (1991), no. 3, 491-502. https://doi.org/10.1112/jlms/s2-44.3.491
  28. J. Shi, J. Jiang, Bistability dynamics in some structured ecological models, [in:] Spatial Ecology, Chapman & Hall/CRC Mathematical and Computational Biology Series, CRC Press, Boca Raton, FL, 2009.
  29. P.R. Stinga, User's guide to the fractional Laplacian and the method of semigroups, [in:] Handbook of Fractional Calculus with Applications. Vol. 2, De Gruyter, Berlin, 2019, 235-265.
  • Nirjan Biswas
  • Tata Institute of Fundamental Research, Centre For Applicable Mathematics, Post Bag No. 6503, Sharada Nagar, Bangalore 560065, India
  • Communicated by J.I. Díaz.
  • Received: 2024-01-01.
  • Revised: 2024-02-27.
  • Accepted: 2024-03-01.
  • Published online: 2024-04-29.
Opuscula Mathematica - cover

Cite this article as:
Nirjan Biswas, Study of fractional semipositone problems on RN, Opuscula Math. 44, no. 4 (2024), 445-470, https://doi.org/10.7494/OpMath.2024.44.4.445

Download this article's citation as:
a .bib file (BibTeX),
a .ris file (RefMan),
a .enw file (EndNote)
or export to RefWorks.

We advise you this website uses cookies to allow us to see how the site is used. All data is anonymized.
All recent versions of popular browsers give users a level of control over cookies. Users can set their browsers to accept or reject all, or certain, cookies.